Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Dodge City, KS

May 25, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 8:28 PM CDT for 4 counties in Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 8:28 PM CDT (01:28 UTC)
Expired
May 25, 2017, 9:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:48 PM CDTTSTM WND GST 672 Sw Hays, KSTHIS REPORT IS FROM THE KSU MESONET.
May 25, 8:52 PM CDTHAIL 11 Ene Yocemento, KS
May 25, 8:56 PM CDTTSTM WND GST 692 Wsw Toulon, KSTHIS WAS AT THE HAYS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KDDC 260128
SVRDDC
KSC051-135-165-195-260215-
/O.NEW.KDDC.SV.W.0118.170526T0128Z-170526T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT THU MAY 25 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ness County in west central Kansas...
  Southeastern Trego County in west central Kansas...
  Rush County in central Kansas...
  Ellis County in central Kansas...

* Until 915 PM CDT

* At 827 PM CDT, a severe thunderstorm was located 3 miles east of
  Cedar Bluff Reservoir, or 18 miles southeast of Wakeeney, moving
  east at 45 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hays, Ness City, La Crosse, Ellis, Victoria, Bazine, Catherine,
  Ransom, Otis, Bison, Ogallah, Schoenchen, McCracken, Rush Center,
  Liebenthal, Timken, Walker, Alexander, Nekoma and Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9903 3844 9997 3899 10000 3912 9906
TIME...MOT...LOC 0127Z 283DEG 39KT 3880 9969 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH
3 follow-up statements
219 
WWUS53 KDDC 260137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT THU MAY 25 2017

KSC051-135-165-195-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
837 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS
COUNTIES...

At 837 PM CDT, a severe thunderstorm was located 8 miles west of
Antonino, or 14 miles southwest of Hays, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hays, La Crosse, Ellis, Victoria, Bazine, Catherine, Otis, Bison,
Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Walker,
Alexander, Nekoma, Brownell, Antonino, Munjor and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9903 3845 9978 3894 9977 3912 9906
TIME...MOT...LOC 0137Z 283DEG 39KT 3878 9955 

HAIL...1.00IN
WIND...70MPH
 
$$

FINCH
132 
WWUS53 KDDC 260150
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT THU MAY 25 2017

KSC051-135-165-195-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
850 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS
COUNTIES...

At 850 PM CDT, a severe thunderstorm was located very near Yocemento,
or 4 miles west of Hays, moving east at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hays, La Crosse, Ellis, Victoria, Catherine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
Nekoma, Antonino, Munjor, Emmeram, Loretta and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9903 3847 9962 3896 9961 3912 9906
TIME...MOT...LOC 0150Z 275DEG 37KT 3888 9941 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH
770 
WWUS53 KDDC 260157
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
857 PM CDT THU MAY 25 2017

KSC135-195-260206-
/O.CAN.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Ness KS-Trego KS-
857 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS AND
SOUTHEASTERN TREGO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3850 9904 3860 9945 3897 9948 3912 9906
TIME...MOT...LOC 0156Z 280DEG 36KT 3889 9934 

$$

KSC051-165-260215-
/O.CON.KDDC.SV.W.0118.000000T0000Z-170526T0215Z/
Rush KS-Ellis KS-
857 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RUSH AND ELLIS COUNTIES...

At 856 PM CDT, a severe thunderstorm was located very near Hays,
moving east at 40 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hays, Victoria, Catherine, Otis, Schoenchen, Liebenthal, Walker,
Munjor, Antonino, Emmeram, Loretta, Pfeifer, Yocemento, Toulon and
Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9904 3860 9945 3897 9948 3912 9906
TIME...MOT...LOC 0156Z 280DEG 36KT 3889 9934 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 25, 6:23 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT Thu May 25 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 259 PM CDT Thu May 25 2017

Higher surface dew points will be gradually streaming north from the
southern Plains today through tomorrow. Both days, high plains
convection will be forming over central Colorado, and feeding into
the instability/CAPE axis into western Kansas late in the day. The
latest HRRR and 4 km NestedNAM drive clusters of convection through
the I-70 corridor from around 2 to 4 UTC this evening, tying into
the northern periphery of the low level moisture advection  wind
field convergence along the trailing edge of a weak northern Plains
cold front. These storms are already forming across northeast
Colorado. Stratus clouds may develop across central Kansas behind
this boundary toward the late overnight hours and the SREF
probabilities indicate, however the boundary will wash out with
rapid warming and a return to light easterly surface winds. Lee side
toughing develops again on Friday, with much higher low level
moisture to work with farther west. The NAM focuses another area of
convection near the best surface convergence over north CO and
driving a meso low across nw KS late Friday evening/night.

.LONG TERM...(Friday night through Thursday)
Issued at 259 PM CDT Thu May 25 2017

High surface pressure will be anchored over the northern Rockies
through the southern Plains.  Showers and isolated thunderstorms may
linger behind the boundary into Saturday morning, however
organized convection opportunity appear to shut down late Saturday
into Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu May 25 2017

A cold front will cross southwest Kansas overnight. As this
frontal boundary passes the winds will shift to the north
northeast at 15 to 20 knots. Prior to the frontal passage tonight
some widely scattered thunderstorms will be possible. A few of
these thunderstorms will be near the GCK airport for the next few
hours and then weaken as they approach the DDC airport towards
sunset. Around the HYS airport there will be a chance for VCTS
after sunset as scattered thunderstorms cross north central Kansas
between 02z and 06z. Model soundings indicating VFR conditions
for most of the night. The potential exists for brief period of
MVFR conditions from 10z Friday to 15z Friday at DDC and HYS
behind the surface cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  76 /  20  10  20  20
GCK  55  80  57  75 /  20  20  20  20
EHA  55  81  55  77 /  10  20  10  20
LBL  56  82  57  79 /  10  20  10  20
HYS  57  78  58  73 /  40  10  30  30
P28  60  84  63  82 /  10   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu May 25 2017

KSZ030-031-043>046-061>066-074>081-084>090-260845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A chance of thunderstorms will be possible across west central and
central Kansas this evening into the overnight period. The
strongest storms will be capable of producing small hail and gusty
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There is a chance of thunderstorms Friday night through Saturday.
A few of these storms may become severe with hail over an inch and
winds over 60 mph being the main concern.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 25, 6:34 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 NNE HICKOK           37.69N 101.15W
05/25/2017  M1.00 INCH       GRANT              KS   PUBLIC

&&

RB
Special weather statement, May 25, 7:11 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT THU MAY 25 2017

KSZ063-064-077>079-087-088-260115-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Edwards KS-Ford KS-
711 PM CDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN FINNEY...SOUTHERN
HODGEMAN...NORTHEASTERN MEADE...SOUTHEASTERN GRAY...WEST CENTRAL
EDWARDS AND NORTHWESTERN CLARK COUNTIES UNTIL 815 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Cimarron, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Spearville, Minneola, Ingalls, Ford,
Offerle, Ensign, Fort Dodge, Wright, Bloom, Howell, Bellefont,
Kingsdown, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport and Boot Hill Casino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3758 10060 3802 10038 3798 9952 3735 9984
TIME...MOT...LOC 0010Z 287DEG 36KT 3782 10037

FINCH
Local storm report, May 25, 8:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 S TREGO CENTER        38.85N 99.89W
05/25/2017  M65 MPH          TREGO              KS   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 8:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     TREGO CENTER            38.89N 99.89W
05/25/2017  M59 MPH          TREGO              KS   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     4 W BROWNELL            38.64N 99.81W
05/25/2017  M60 MPH          NESS               KS   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 8:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 E BROWNELL            38.64N 99.70W
05/25/2017  M70 MPH          NESS               KS   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego54 min
May 25, 7:11 PM CDTSpecial Weather StatementDDCFord, Gray64 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman37 min
May 25, 8:00 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego45 min
May 25, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Rush21 min
May 25, 10:06 PM CDTSpecial Weather StatementDDCEllis54 min
May 25, 10:21 PM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.